Heparin-induced thrombocytopenia (HIT) type II is an immunologically mediated reduction in platelets that increases the risk of arterial or venous thrombosis. It has been reported in up to 5% of patients receiving unfractionated heparin. Unlike other thrombocytopenic coagulopathies, HIT is associated with a high risk of thromboembolic events if not treated with an appropriate anticoagulant alternative. Diagnosis is dependent on assessment of platelet reduction, identification of previous heparin exposure, detection of thrombotic complications and evaluation of laboratory assays. HIT has been well described in surgical patient populations; however, the abdominal organ transplant population is an exception. HIT should be included in the differential diagnosis of patients presenting with thrombocytopenia after transplantation in order to prevent or treat thrombotic complications that can pose a risk to patient or graft survival.
No Supplementary Data
No Article Media